Skip

Long term laxative use side effects?
August 7, 2007 1:35 PM   Subscribe

What horrific side effects could one expect from long-term laxative use? By long term, I mean taken daily for the past 3-4 years.

After trying unsuccessfully to resolve constipation issues, I began occasionally taking Dulcolax laxatives and it then turned into a nightly routine. It just occurred to me that I've been doing this for at least three years now. Besides difficulties having a BM naturally, what other horrible damage am I doing to my body?
posted by anonymous to Health & Fitness (10 answers total) 2 users marked this as a favorite
 
According to This webpage

What should I watch out for when taking laxatives?

Laxatives are usually for short-term use, meaning less than 1 week. Bulk-forming products can be used long-term and may be needed by many older adults. If constipation continues for 2 weeks, call your health care provider. Some diseases can cause a change in bowel habits.

Do not use laxatives too much. Laxative abuse occurs when you use too many laxatives or use them too much to try to have normal bowel movements. Laxative abuse can have serious effects:

* It can damage the muscular function of the bowel.
* You may need more and more of the laxative to get results, until eventually the laxatives do not work.
* Excessive laxative use can drain the body of water, vitamins, and minerals.
* It can cause kidney stones or kidney failure.
* The effects of other medicines can be changed.
posted by Comrade_robot at 1:44 PM on August 7, 2007 [1 favorite]


From hearing random banter from nurses I know you should google up "smooth bowel" I think the term was.
posted by Chamunks at 1:50 PM on August 7, 2007


My wife is a nutritionist and treats people with this problem quite often. Except for cases where there is a physical abnormality, which is not that common, the solution is almost always related to a combination of the type of things you eat, your mental disposition (i.e. if you have anxiety or depression tendencies) and lifestyle.

Unfortunately, most doctors do not learn anything about nutrition as medical students and also do not learn about preventative medicine. The state of health care in this country is dominated by a "treat the symptom" and not a "treat the cause" paradigm. So I am not surprised you have had to turn to laxatives to find help. Go to a doctor and they will probably prescribe you a drug, laxative or put you through a battery of barium testing, colonoscopies and scans.

Prolonged use of laxatives can definitely result in the list of side effects that comrade_robot posted. My wife tells people about the natural rhythm of the digestive system which when interrupted over a prolonged period of time will actually make the problem worse. The longer you use artificial means in general the more dependent on it you will become until you cannot function properly without it.

I would suggest not to learn about the role of nutrition and lifestyle to help you. If you email me, I can put you in touch with my wife, she loves what she does and would probably help you for free.

Good luck.
posted by postergeist at 2:19 PM on August 7, 2007 [3 favorites]


While I can't tell you what side effects such long use of laxatives will do to your body, I'd love to suggest that you make a few changes in your lifestyle that will help you "go" naturally.

- drink 6-8 glasses of water daily
- go for a 30 minutes walk daily
- eat lots of fruits and vegetables (they have fiber, which naturally pushes your bowel)
- include flax seed in your diet: it's a really good natural laxative. You can find it in natural food stores. If you don't know how to eat it, here are a few ideas: sprinkle it on your salads, or on your cereal. Grind it in a coffee grinder and mix it with apple sauce, or some other fruit puree.

This is a good start: I hope it helps.
posted by adriana at 4:19 PM on August 7, 2007


Yep, comerade robot nailed it - the potentially horrific side effect is that you lose muscle tone in the bowel. The good news is you can probably get back to your old self by developing good habits. A lot of the horror stories from nurses concern people who are in really bad shape - very elderly, bedbound, etc. Its not just the muscles in their bowels that are weak. So I wouldn't freak out, I'd just taper off the laxatives. A stool softener like Colace could make it easier to, uh, move things out while you are getting off the dulcolax. Also, definitely get in touch with postergeist! A nutritionist is exactly the person who should be treating this. This is why I love askmefi.
posted by selfmedicating at 6:50 PM on August 7, 2007


You might want to research IBS with constipation. There are non-laxative drug treatments which work really well.
posted by Void_Ptr at 6:52 PM on August 7, 2007


i just realized I wrote "I would suggest not to learn about the role of nutrition and lifestyle to help you." oops.

The things adriana mention are definitely a good start.

I would avoid taking any drug treatments until you have really examined the role of your diet and lifestyle first.
posted by postergeist at 9:32 PM on August 7, 2007


Switch to bulk fiber (e.g. psyllium husks). I've been taking psyllium on a daily basis for more than six years now with no problem whatsoever.
posted by mikeand1 at 10:54 PM on August 7, 2007


My aunt took laxatives daily for about five years. Now she regularly shits herself when out in the world running errands or what have you. She has to wear depends and keep another depends in her purse ALL THE TIME. This is an otherwise healthy, youngish (60 yr old), active lady.
Picture brown running down into your socks while you're shopping. It's awful for her, and is making her lose interest in getting out and doing things - she is WAY too young to start acting like a shut-in. But her doctors say that there's nothing they can do to help.
posted by pomegranate at 6:09 AM on August 8, 2007


IANAD but IAAMS* and I remember a professor lecturing about this very thing: taking a laxative that stimulates the peristaltic function of the bowel does have long term side effects that were mentioned above. Dulcolax is one of those kinds.
IIRC, however, other kinds of laxatives, such as osmotic or dietary, don't really have long-term side effects. Taking something like Lactulose functions in you the same way milk (lactose, from where the term 'laxatives' come) affects those who are lactose intolerant: creating an osmotic pull of water out of the body and into the stool, thus softening and bulking it and making the passage easier. Try switching to something like that and see if that helps, though it might take a while for the tone to come back to your intestines.
This should be combined with drinking lots of water and increasing fiber (especially fruit and vegetable) intake as you will have decreased absorption of vitamins and water in the intestine.
*only first year and haven't even had my end-of-year exam yet, so the views expressed are not necessarily right...
posted by shokod at 6:17 AM on August 9, 2007


« Older Need help finding a specific a...   |  Birders: Help me figure out wh... Newer »
This thread is closed to new comments.


Post